Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 9, 2008, 9:19 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 9:19 PM MDT (03:19 UTC)
- Expired
- May 9, 2008, 10:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:25 PM MDT | HAIL 0.75 | 9 N Paoli, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3567 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 100319 SVRBOU COC095-115-100415- /O.NEW.KBOU.SV.W.0004.080510T0319Z-080510T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 919 PM MDT FRI MAY 9 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SEDGWICK COUNTY IN NORTHEAST COLORADO NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO * UNTIL 1015 PM MDT * AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRFIELD...OR 14 MILES NORTHWEST OF HOLYOKE...MOVING EAST AT 22 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...MARKS BUTTE...FAIRFIELD AND AMHERST. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4062 10206 4062 10258 4079 10264 4094 10205 TIME...MOT...LOC 0319Z 256DEG 19KT 4073 10248 $$ BARJENBRUCH
2 follow-up statements
000 WWUS55 KBOU 100340 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 940 PM MDT SAT MAY 9 2008 COC095-115-100415- /O.CON.KBOU.SV.W.0004.000000T0000Z-080510T0415Z/ SEDGWICK CO-PHILLIPS CO- 940 PM MDT SAT MAY 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR NORTHERN PHILLIPS AND SOUTHERN SEDGWICK COUNTIES... AT 938 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL. THIS STORM WAS CENTERED ABOUT 6 MILES SOUTHWEST OF SIXTEEN-MILE CORNER...OR 8 MILES NORTH OF HOLYOKE...MOVING EAST AT 24 MPH. AT 925 PM MDT...A TRAINED WEATHER SPOTTER REPORTED THREE QUARTER INCH DIAMETER HAIL 9 MILES NORTH OF PAOLI. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE CORNER...MARKS BUTTE...FAIRFIELD AND AMHERST. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4062 10206 4062 10258 4079 10264 4094 10205 TIME...MOT...LOC 0338Z 266DEG 21KT 4071 10230 $$ BARJENBRUCH
000 WWUS55 KBOU 100415 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1015 PM MDT SAT MAY 9 2008 COC095-115-100425- /O.EXP.KBOU.SV.W.0004.000000T0000Z-080510T0415Z/ SEDGWICK CO-PHILLIPS CO- 1015 PM MDT SAT MAY 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PHILLIPS AND SOUTHERN SEDGWICK COUNTIES HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. LAT...LON 4062 10206 4062 10258 4079 10264 4094 10205 TIME...MOT...LOC 0415Z 266DEG 21KT 4072 10202 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM MDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 9, 3:05 PM MDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT FRI MAY 9 2008 .SHORT TERM...SHORTWAVE TROUGH MOVING ACROSS COLORADO TONIGHT INTO EARLY SATURDAY. RIBBON OF LIFT EXTENDS FROM SOUTHERN UTAH INTO EASTERN WYOMING AND WILL SLIDE EAST OVERNIGHT...EXITING EASTERN COLORADO IN THE MORNING. QUICK 5 DEGREES C OF COOLING ALOFT COMES OVERNIGHT...KEEPING SOME INSTABILITY AROUND...BUT LOW LEVEL MOISTURE IS LACKING WEST OF THE DRYLINE NOW JUST EAST OF STERLING AND AKRON. SLIM WINDOW OF OPPORTUNITY FOR STRONG STORMS EAST OF THIS BOUNDARY OVER THE NEXT COUPLE OF HOURS...THOUGH THE BETTER LIFT IS IN THE NEBRASKA PANHANDLE. ELSEWHERE WEAK CONVECTION IN THE AREA OF BEST LIFT SLIDING EAST OVERNIGHT AND THIS WILL PROBABLY DIMINISH SOME WITH THE LOSS OF HEATING. WITHIN A COUPLE HOURS AFTER SUNRISE SATURDAY WE SHOULD BE DOWN TO DWINDLING OROGRAPHIC SHOWERS IN THE MOUNTAINS. THE REAL STORY WITH THIS SYSTEM WILL LIKELY WIND UP BEING THE WIND IN ITS WAKE ON SATURDAY. MODEL SOUNDINGS SHOW 30 MPH WINDS NEAR GROUND LEVEL AND MORE LIKE 40 MPH AT 700 MB OVER THE NORTHEAST CORNER OF THE STATE. UNSTABLE ENOUGH FOR SOME GUSTS...THOUGH THE LOW LEVEL GRADIENT WILL BE DIMINISHING IN THE AFTERNOON AS THE MIXING DEEPENS. WENT WITH A BLEND OF GUIDANCE VALUES FOR THE WINDS WHICH INDICATES GUSTS APPROACHING 50 MPH OUT ON THE PLAINS...WITH DENVER SHIELDED FOR THE WORST OF IT. .LONG TERM...MODELS CONTINUE TO SHOW MID-TROPOSPHERIC RIDGING OVER THE ROCKY MOUNTAIN REGION ON SUNDAY WITH A 572 DECIMETER HT OVER THE FCST AREA AT MIDDAY. CURRENT FCST INDICATES MAX TEMPS NEAR 70F ON THE PLAINS AND 40S/50S IN THE MTNS...UNDER MOSUNNY SKIES. NO CHANGES NECESSARY HERE. BY MONDAY THE NEXT IN A SERIES OF SHORTWAVE TROUGHS DROPS OVER THE PACIFIC NORTHWEST CAUSING LIGHT WLY FLOW ALOFT OVER COLORADO ON SUNDAY TO SHIFT TO A STRONGER SWLY FLOW ON MONDAY. THE SHIFT SENDS DAYTIME TEMPS WELL INTO THE 70S AHEAD OF A SFC COLD FRONT POISED JUST NORTH OF THE COLORADO/WYOMING/NEBRASKA LINE LATE IN THE AFTERNOON AS PER THE NAM...GFS AND SREF. HOWEVER...THE ECMWF IS QUICKER TO DROP THIS FRONTAL BNDRY THRU ERN COLORADO. IT SHOWS THE FRONT AND A SFC LOW IN SERN COLORADO BY 00Z/WED. FOR NOW WILL GO WITH MAJORITY RULE AND KEEP FRONT RANGE AND ADJACENT PLAINS WARM AND DRY WITH OCCASIONAL GUSTY S-SWLY WINDS DURING THE DAY. ALTHOUGH FARTHER OUT ON THE PLAINS...MAY SEE A LATE DAY T-STORM OR TWO WHERE CAPES AND SFC DEWPTS WILL BE HIGHER EAST OF A DRY LINE/SFC TROUGH. ALSO SEE A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE HIGH COUNTRY WITH INCREASING MID-LEVEL MOISTURE. MONDAY NIGHT SHOULD SEE THE COLD FRONT SLIDE SOUTH THRU THE CWFA BUT N-NWLY LOW-LEVEL FLOW IMMEDIATELY BEHIND THE FRONT SHOULD DRY THINGS OUT SOME ON THE PLAINS DURING THE PRE-DAWN HOURS. BUT FCST SOUNDINGS AND CROSS SECTIONS SHOULD WINDS TURNING TO A NELY COMPONENT AS A RATHER ROBUST MID-LEVEL TROUGH DROPS SWRD OVER UTAH AND THEN OVER THE FOUR CORNERS AREA BY TUESDAY MORNING. GFS INDICATES LIGHT QPF ON THE PLAINS WITH GREATEST AMTS IN AND NEAR THE FRONT RANGE AND OVER THE PALMER DIVIDE. GFS ALSO BELIEVES IT WILL BE COLD ENOUGH FOR SNOW DOWN TO AROUND 5200 FT MSL IN THE MORNING...WITH 2-4 INCH ACCUMULATIONS IN FAVORABLE UPSLOPE AREAS OF THE FRONT RANGE FOOTHILLS AND PALMER DVD. NOT TOTALLY CONVINCED MODEL HAS A HANDLE ON THIS SYSTEM...SO NO MENTION OF SNOW BELOW 7000-7500 FEET FOR NOW. BUT WILL GO WITH BIG COOL DOWN TUESDAY WITH HIGH TEMPS BARELY IN THE 50S AT LOWER ELEVATIONS. OF NOTEWORTHY...LATEST ECMWF NOW LOOKS SIMILAR TO THE GFS SOLUTION. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE AS A COLD FRONT MOVES THROUGH OVERNIGHT. THE BEST CHANCE OF SHOWERS WILL BE FROM LATE EVENING THROUGH THE REST OF THE NIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL...WITH A SMALL THREAT OF MVFR CONDITIONS IN SHOWERS UNTIL MID MORNING SATURDAY. STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE SATURDAY MORNING WITH GUSTS AROUND 30 KNOTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/BAKER
Hazardous weather outlook, May 9, 11:04 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT FRI MAY 09 2008 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT FRI MAY 09 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING HOURS AND CONTINUE OVERNIGHT AS A COLD FRONT MOVES THROUGH. MOST OF THE THUNDERSTORMS WILL BE WEAK...ALTHOUGH STORMS IN BETTER MOISTURE NEAR THE EASTERN BORDER COULD PRODUCE BRIEF HEAVY RAIN AND HAIL. THE SNOW LEVEL WILL BE ABOVE 9000 FEET THIS AFTERNOON...THEN LOWER TO AROUND 7000 FEET BY SATURDAY MORNING. A FEW INCHES OF SNOW MAY ACCUMULATE FROM THE SHOWERS IN THE HIGHER MOUNTAINS...BUT TRAVEL IMPACTS WILL BE LIMITED BY THE WARM TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SNOW AND RAIN IN THE MOUNTAINS SATURDAY MORNING...WITH A CHANCE OF RAIN ON THE PLAINS. BY SATURDAY AFTERNOON DRIER CONDITIONS WILL SPREAD ACROSS THE OUTLOOK AREA AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. THE NEXT CHANCE OF PRECIPITATION COMES LATE MONDAY INTO TUESDAY AS ANOTHER PACIFIC STORM SYSTEM IS STILL ANTICIPATED TO PASS OVER COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD/BAKER
In the hours before
Local storm report, May 9, 5:39 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 NW OVID 40.98N 102.42W
05/09/2008 M0.88 INCH SEDGWICK CO TRAINED SPOTTER
0435 PM HAIL JULESBURG 40.99N 102.26W
05/09/2008 M0.88 INCH SEDGWICK CO TRAINED SPOTTER
0435 PM HAIL OVID 40.96N 102.39W
05/09/2008 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
0445 PM HAIL JULESBURG 40.99N 102.26W
05/09/2008 M1.00 INCH SEDGWICK CO LAW ENFORCEMENT
0514 PM HAIL 9 SE JULESBURG 40.89N 102.14W
05/09/2008 M0.88 INCH SEDGWICK CO TRAINED SPOTTER
&&
BLOUISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:22 PM MDT | Freeze Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.